Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

May 4, 2021Butler County, Kentucky

NWS Louisville, KY issued this special weather statement at May 4, 2021, 2:54 AM CDT for Butler County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 2:54 AM CDT (07:54 UTC)
Expired
May 4, 2021, 3:30 AM CDT
In force
36 min
Issued by
NWS Louisville, KY

County Butler County, KY

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS83 KLMK 040754
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
254 AM CDT Tue May 4 2021

KYZ061-070-071-040830-
Warren-Logan-Butler-
254 AM CDT Tue May 4 2021

...LINE OF STRONG STORMS WITH VERY HEAVY RAIN BETWEEN RUSSELLVILLE 
AND MORGANTOWN...

At 253 AM CDT, radar indicated strong thunderstorms from near Dunmor 
to 10 miles southwest of Morgantown to 6 miles northwest of Bowling 
Green. Movement was north at 25 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Morgantown, Lewisburg, Rochester, Woodbury, Monford, Roundhill,
Huntsville, Mining City, Dimple, and Aberdeen.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3706 8705 3707 8694 3709 8690 3710 8690
      3711 8689 3714 8693 3718 8692 3718 8689
      3721 8691 3729 8681 3733 8681 3733 8678
      3731 8676 3732 8673 3725 8644 3724 8643
      3721 8642 3700 8650 3703 8679 3695 8705
TIME...MOT...LOC 0753Z 180DEG 17KT 3704 8705 3711 8680 3707 8651 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 2:25 AM CDT, 29 minutes earlier.

Area forecast discussion, May 4, 2:25 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
325 AM EDT Tue May 4 2021

.Short Term...(Today and tonight)
Issued at 324 AM EDT Tue May 4 2021

...Multiple Rounds of Severe Weather Possible Early This Morning
Through Tonight...

Complex forecast ongoing across our area as 3 separate waves of
thunderstorm activity are expected through later tonight. The first
wave is ongoing across our SW CWA, and consists of splitting
updrafts, and multicell clusters capable of heavy rainfall,
lightning, and hail. Overall, these storms are in an elevated
environment characterized by strong MUCAPE values in the 1500-2500
J/KG. Deep shear is sufficient for organized convection that has
mainly driven multicell clusters and some splitting updrafts. A few
notable supercell structures have been noted at times, but overall
the lowest levels of the thermodynamic profile still appear to be
too stable to support too much of a tornadic or even damaging wind
threat. Can't rule out those threats completely, but right now the
main concern is for elevated hailers and some localized heavy rain.
Had a couple of 1" to 1.25" hail reports from severe storms earlier
this morning, but SPC has held off on a watch for now.

Focus will shift upstream to an approaching thunderstorm complex
currently over NE Arkansas and the Missouri Bootheel by around
sunrise. The initial forcing for this feature was associated with
the exit region of an impulse ejecting out of the Red River Valley,
however this system is now sustaining with the aid of a strong cold
pool and will continue to push eastward in an environment
characterized by 2000-3000 J/KG of MUCAPE and 30-40 knots of deep
layer shear. It looks to arrive around sunrise into our western CWA,
and the big question is whether it will be in a weakening phase, or
whether a notable damaging wind threat will accompany it. Given that
strong values of MUCAPE are still expected to be present thanks to
steep mid level lapse rates, think it will sustain some strength
into the area. The low levels still appear to be fairly stable which
could limit some of the more widespread damaging wind potential, but
given the cold pool don't want to underestimate that either. It is
possible that a Severe Thunderstorm Watch may be needed in the next
few hours ahead of the approaching bowing segment.

In addition to a damaging wind threat, and perhaps a brief spin up
tornado threat, there will also be a localized heavy rain/flood
threat thanks to a W to E oriented boundary setting up across
western KY at this hour. This in addition to already wet grounds
from recent rainfall could lead to some minor flood concerns.
Overall, faster storm motion and the lack of a more widespread
signal will limit the need for a Flood headline, but will continue
to consider flood potential after each wave.

The complex should move east through our area pretty quickly this
morning, exiting by late morning or midday to the east. This should
allow for another brief dry period, before the third wave of
potential showers and thunderstorms set up for late evening into the
overnight. The big question for the 3rd wave will be whether we can
destabilize again following the morning complex? If so, showers and
storms could fire along a slow moving cold front sinking
southeastward across our CWA, with another complex across southern
KY coming out of TN. The main threats would be damaging wind and
hail once again, and the tornado threat looks less likely by this
time given less favorable hodographs. Also, would have to be aware
of where the heaviest rain has fallen as one more round of brief
heavy rainfall could cause some flood concerns. Busy 24 hours still
to go, with lots of question marks to answer.

&&

.Long Term...(Wednesday through Monday)
Issued at 310 AM EDT Tue May 4 2021

Wednesday - Friday...

At the start of the extended period, expect to find broad upper
troughing in place across the central CONUS that will gradually move
eastward through the end of the week. At the surface, Tuesday
night's cold front will be exiting across eastern KY and high
pressure will begin to build in from the west. Any lingering
precipitation should come to an end early Wednesday morning, leaving
us mostly dry for Wednesday into the first part of Thursday. Low end
PoPs return for Thursday afternoon - night as a shortwave rotates
through the upper trough. However, moisture will be lacking with
this system as PWATs remain in the 0.6 - 0.7 range, so not expecting
much in the way of QPF.

Temperatures will be below climatological normals through the end of
the week under steady northwest flow with high temperatures topping
out in the lower to mid 60s and lows in the 40s each day.

Saturday and Beyond...

The pattern looks to become more active by the weekend and into the
start of next week as the upper level flow becomes more zonal on
Saturday with southwesterly flow taking hold in the lower levels
helping to feed warm and moist air into the region. PoPs will
increase Saturday and persist through the end of the period as a
frontal boundary is expected to stall out in the vicinity with waves
of low pressure riding along it. Depending on the placement of the
boundary, could result in potential for heavy rain; however,
confidence remains low in the finer details at this point in time.

Temperatures will moderate over the weekend and into next week with
highs warming back into the 70s by Sunday and overnight lows in the
50s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 205 AM EDT Tue May 4 2021

IMPACTS: - Strong to severe storms possible early this morning
- VFR conditions outside of storms, but IFR or lower within storms
- S-SW winds overnight shifting to the west late or toward sunrise

DISCUSSION:  Convection has blossomed over western KY early this
morning with locally heavy rainfall and large hail being the main
threats. Initially, BWG is the only TAF site threatened by these
storms, however SDF/LEX could come into play in the pre-dawn hours.
Will keep VFR conditions outside of storms, but drops into the IFR
range are possible with reduced vis for any storms. Later this
morning, a weakening convective complex is expected to move into our
area from the WSW, impacting the TAF sites through mid to late
morning. Thereafter, look for a return to VFR. Cold front then drops
NW to SE through our area this evening, bringing MVFR ceilings
toward the end of this cycle.

CONFIDENCE: Low confidence in T-storms and timing. Medium to high
confidence in ceilings.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, May 3, 8:47 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
947 PM EDT Mon May 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050200-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
947 PM EDT Mon May 3 2021 /847 PM CDT Mon May 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Overnight.

Strong to severe thunderstorms will be possible overnight and into
early Tuesday morning. The main threats with storms will be damaging
winds and hail, but an isolated tornado and flash flood threat will
be possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple rounds of thunderstorms, some of which could be severe,
could impact the region most of the day Tuesday and Tuesday night.
The main threats with storms will be damaging winds and hail, but an
isolated tornado and flash flood threat will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight through Tuesday night.

DM/BTN/MJ

In the hours before

Special weather statement, May 4, 1:32 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 AM CDT Tue May 4 2021

KYZ062-071-073-074-076-040715-
Metcalfe-Warren-Allen-Edmonson-Barren-
132 AM CDT Tue May 4 2021

...STRONG STORMS IN THE BOWLING GREEN AND GLASGOW AREAS...

At 130 AM CDT, radar indicated strong thunderstorms from near
Glasgow to 11 miles southeast of Brownsville to near Bowling Green.
Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bowling Green, Glasgow, Plum Springs, Crestmoor, Memphis Junction,
Mount Victor, Smiths Grove, Park City, Woodburn, and Oakland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8582 3709 8570 3716 8627 3699 8654
      3684 8653 3684 8639 3694 8595
TIME...MOT...LOC 0630Z 260DEG 29KT 3703 8597 3705 8617 3695 8640

13
Special weather statement, May 4, 1:57 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
157 AM CDT Tue May 4 2021

KYZ064-074-076-040730-
Metcalfe-Barren-Green-
157 AM CDT Tue May 4 2021

...STRONG STORMS NEAR GLASGOW...

At 156 AM CDT, radar indicated strong thunderstorms from 8 miles
northwest of Edmonton to just north of Glasgow. Movement was east at
30 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Glasgow, Edmonton, Park City, Oil City, Echo, Cork, Coral Hill,
Lecta, and Knob Lick.

If outdoors, seek shelter inside a building.

LAT...LON 3700 8605 3710 8604 3713 8548 3711 8553
      3707 8552 3699 8558
TIME...MOT...LOC 0656Z 255DEG 28KT 3705 8574 3705 8597

13
Special weather statement, May 4, 2:15 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
215 AM CDT Tue May 4 2021

KYZ075-081-040745-
Monroe-Cumberland-
215 AM CDT Tue May 4 2021

...STRONG STORM NEAR TOMPKINSVILLE...

At 214 AM CDT, a strong thunderstorm was located near Tompkinsville,
moving east at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Tompkinsville, Leslie, Waterview, Meshack, Persimmon, Forkton, Gum
Tree, Blythe, Freetown, and Ellington.

If outdoors, seek shelter inside a building.

LAT...LON 3667 8584 3677 8585 3682 8563 3682 8558
      3683 8558 3686 8544 3666 8540
TIME...MOT...LOC 0714Z 259DEG 29KT 3672 8575

13
Special weather statement, May 4, 2:18 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
218 AM CDT Tue May 4 2021

KYZ062-071-040745-
Warren-Edmonson-
218 AM CDT Tue May 4 2021

...STRONG STORMS JUST EAST OF BOWLING GREEN...

At 217 AM CDT, radar indicated strong thunderstorms from Plum
Springs to near Three Springs.

Movement was northeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Plum Springs, Mount Victor, Smiths Grove, Oakland,
Chalybeate, Bristow, Hardcastle, Pondsville, and Greenhill.

If outdoors, seek shelter inside a building.

LAT...LON 3683 8640 3699 8642 3720 8615 3699 8614
      3694 8617 3692 8619 3693 8620 3693 8621
      3691 8620 3690 8621 3691 8622 3690 8624
      3689 8627 3688 8626
TIME...MOT...LOC 0717Z 233DEG 24KT 3700 8636 3688 8635

13
Special weather statement, May 4, 2:43 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
243 AM CDT Tue May 4 2021

KYZ062-071-074-040815-
Warren-Edmonson-Barren-
243 AM CDT Tue May 4 2021

...sTRONG STORMS BETWEEN BOWLING GREEN AND GLASGOW...

At 242 AM CDT, radar indicated strong thunderstorms from 11 miles
southeast of Brownsville to 11 miles east of Plum Springs. Another
strong thunderstorm was just west of Glasgow. Movement was east at
30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Glasgow, Horse Cave, Cave City, Smiths Grove, Park City, Red Cross,
Pritchardsville, Haywood, Rocky Hill, and Goodnight.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8624 3709 8623 3716 8597 3715 8592
      3715 8585 3693 8588 3692 8614 3693 8614
      3692 8616 3693 8616 3693 8617 3692 8619
      3693 8620 3692 8621
TIME...MOT...LOC 0742Z 250DEG 28KT 3706 8616 3695 8619

13
Special weather statement, May 4, 2:54 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
254 AM CDT Tue May 4 2021

KYZ061-070-071-040830-
Warren-Logan-Butler-
254 AM CDT Tue May 4 2021

...LINE OF STRONG STORMS WITH VERY HEAVY RAIN BETWEEN RUSSELLVILLE
AND MORGANTOWN...

At 253 AM CDT, radar indicated strong thunderstorms from near Dunmor
to 10 miles southwest of Morgantown to 6 miles northwest of Bowling
Green. Movement was north at 25 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Morgantown, Lewisburg, Rochester, Woodbury, Monford, Roundhill,
Huntsville, Mining City, Dimple, and Aberdeen.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3706 8705 3707 8694 3709 8690 3710 8690
      3711 8689 3714 8693 3718 8692 3718 8689
      3721 8691 3729 8681 3733 8681 3733 8678
      3731 8676 3732 8673 3725 8644 3724 8643
      3721 8642 3700 8650 3703 8679 3695 8705
TIME...MOT...LOC 0753Z 180DEG 17KT 3704 8705 3711 8680 3707 8651

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:08 AM CDTSpecial Weather StatementLMKWarren22 min
May 4, 12:12 AM CDTSevere Thunderstorm WarningLMKEdmonson, Warren33 min
May 4, 12:26 AM CDTSevere Thunderstorm WarningLMKAllen, Monroe34 min
May 4, 12:45 AM CDTSpecial Weather StatementLMKEdmonson15 min
May 4, 1:32 AM CDTSpecial Weather StatementLMKBarren, Warren43 min
May 4, 1:57 AM CDTSpecial Weather StatementLMKMetcalfe33 min
May 4, 2:15 AM CDTSpecial Weather StatementLMKMonroe30 min
May 4, 2:18 AM CDTSpecial Weather StatementLMKWarren27 min
May 4, 2:43 AM CDTSpecial Weather StatementLMKBarren32 min
May 4, 3:13 AM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart32 min
May 4, 3:22 AM CDTSevere Thunderstorm WarningLMKClinton, Cumberland23 min
May 4, 3:27 AM CDTFlash Flood WarningLMKBarren3 hr
May 4, 3:42 AM CDTSevere Thunderstorm WarningLMKCumberland, Monroe33 min
May 4, 3:47 AM CDTSpecial Weather StatementLMKAdair, Butler, Clinton, Cumberland, Edmonson, Green and 2 more28 min
May 4, 3:55 AM CDTFlash Flood WatchLMKAdair, Allen, Barren, Butler, Casey, Clinton and 13 more22 hr
May 4, 4:06 AM CDTFlash Flood WarningLMKCumberland, Monroe3 hr
May 4, 4:11 AM CDTSpecial Weather StatementLMKButler34 min
May 4, 4:21 AM CDTFlash Flood WarningLMKButler5 hr
May 4, 4:24 AM CDTSpecial Weather StatementLMKEdmonson, Warren36 min
May 4, 4:51 AM CDTFlash Flood WarningLMKEdmonson, Hart3 hr
May 4, 5:03 AM CDTSpecial Weather StatementLMKGreen27 min
May 4, 5:20 AM CDTSpecial Weather StatementLMKAllen, Barren, Logan, Simpson, Warren40 min
May 4, 5:21 AM CDTFlash Flood WarningLMKAdair, Cumberland, Metcalfe3 hr
May 4, 5:49 AM CDTFlash Flood WarningLMKBarren, Edmonson, Metcalfe, Warren3 hr
May 4, 5:54 AM CDTFlash Flood WarningLMKLogan, Simpson, Warren3 hr
May 4, 5:58 AM CDTSpecial Weather StatementLMKAllen, Simpson47 min
May 4, 6:10 AM CDTSevere Thunderstorm WarningLMKAllen, Simpson20 min
May 4, 6:26 AM CDTSpecial Weather StatementLMKBarren, Monroe19 min
May 4, 6:28 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Metcalfe, Monroe3 hr
May 4, 6:43 AM CDTSpecial Weather StatementLMKAllen, Cumberland, Monroe47 min
May 4, 6:51 AM CDTFlash Flood WarningLMKAdair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more6 hr
May 4, 8:46 AM CDTAreal Flood WarningLMKLogan, Simpson, Warren3 hr
May 4, 8:50 AM CDTAreal Flood WarningLMKBarren, Edmonson, Metcalfe, Warren4 hr
May 4, 10:12 AM CDTRiver Flood WarningLMKCumberland, Monroe11 hr
May 4, 1:19 PM CDTRiver Flood WarningLMKButler, Warren4 days
May 4, 1:19 PM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio5 days
May 4, 5:40 PM CDTSpecial Weather StatementLMKWarren50 min
May 4, 5:48 PM CDTSpecial Weather StatementLMKSpencer27 min
May 4, 6:13 PM CDTSpecial Weather StatementLMKSimpson47 min
May 4, 6:26 PM CDTSpecial Weather StatementLMKEdmonson49 min
May 4, 6:41 PM CDTSpecial Weather StatementLMKButler34 min
May 4, 6:56 PM CDTSpecial Weather StatementLMKButler34 min
May 4, 5:54 AM CDTSpecial Weather StatementLMKOrange36 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.